Washington, 2013Extreme Cold in Washington, December 6 to 7, 2013
December 6 to 7, 2013 · NWS PQR · 1 event in 1 county or zone
Cold air from a strong High East of the Cascades combined with strong east winds resulted in extremely cold wind chills for the Washington Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air from a strong High East of the Cascades combined with strong east winds resulted in extremely cold wind chills for the Washington Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 6, 4:09 AM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 6, 4:09 AM PST, 2 hours 51 minutes before
FXUS66 KPQR DDHHMM
AFDPQR
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
405 AM PST FRI DEC 6 2013
CORRECTIONS IN SECOND AND FOURTH PARAGRAPH OF SHORT TERM
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO DROP SOUTH
ALONG THE OREGON COAST TODAY. THIS WILL BRING SOME SNOW TO MANY AREAS
TODAY...ESPECIALLY THE CENTRAL COAST EAST TO THE CENTRAL CASCADES.
MUCH COLDER AIR SETTLES OVER THE FORECAST AREA TONIGHT AND LINGERS
THROUGH THE WEEKEND. STRONG OFFSHORE LOW-LEVEL FLOW TODAY THROUGH
SATURDAY WILL CREATE WINDY CONDITIONS...PRIMARILY IN THE COLUMBIA
GORGE AND IN THE CASCADES. A SLOW MODERATION BEGINS TO OCCUR SUNDAY
AND CONTINUES INTO EARLY NEXT WEEK...FOLLOWED BY A TRANSITION TO
MILDER AND WETTER CONDITIONS THE LATTER HALF OF NEXT WEEK. THIS
TRANSITION COULD START ICY FOR MANY INLAND AREAS LATER TUESDAY INTO
WEDNESDAY WITH COLD AIR IN PLACE.
&&
.SHORT TERM...TODAY THROUGH SUNDAY...NWS PORTLAND DUAL-POL DOPPLER
RADAR SHOWING SOME LIGHT RETURNS ALONG THE COAST...OREGON COAST RANGE
AND PORTIONS OF SW WA AS OF 0930Z. HAD A FEW REPORTS OF LIGHT SNOW IN
FLORENCE...IN ELEVATED TERRAIN OF CLARK COUNTY IN SW WA AND IN THE
NORTH AND CENTRAL OREGON COAST RANGE. WATER VAPOR IMAGERY SHOWS THE
SHORT-WAVE JUST W OF THE S WA COAST AT 0930Z. NOT MUCH CHANGE TO THE
OVERALL SNOW FORECAST. LATEST MODELS STILL PINPOINT THE CENTRAL
OREGON COAST...CENTRAL OREGON COAST RANGE AND S WILLAMETTE VALLEY AS
THE PRIME AREAS. LATEST GFS AND NAM ARE A LITTLE MORE GENEROUS WITH
QPF...SPREADING IT A BIT MORE NORTH AND EAST COMPARED TO THE PAST
COUPLE OF RUNS. HOWEVER...4KM WRF-GFS...AND TO AN EXTENT THE 06Z
NAM...KEEP THE PDX METRO AREA IN THE DRY SLOT. KTTD-KDLS GRADIENT OF
ALMOST -6 MB CREATING GUSTS TO 30 MPH AT KPDX. THE EAST WIND WILL
KEEP THE LOW LEVELS RATHER DRY...MAKING IT DIFFICULT FOR ANY
ACCUMULATING SNOW TO OCCUR IN THE METRO AREA. THE NAM DID INDICATE
SOME FRONTOGENESIS FROM MID-MORNING THROUGH MID-AFTERNOON. WOULD NOT
BE SURPRISED IF AREAS SUCH AS FOREST GROVE...BANKS...VERNONIA AND
OTHER PLACES CLOSE TO THE EAST SLOPES OF THE COAST RANGE GET A LITTLE
DUSTING. CURRENT ADVISORIES AND WARNINGS LOOK TO BE ON TRACK AND WILL
LEAVE THEM AS IS. WILL NEED TO WATCH THE CENTRAL WILLAMETTE VALLEY
FOR POSSIBLE WARNING-LEVEL SNOW AMOUNTS. SYSTEM SWINGS THROUGH FAIRLY
QUICKLY...WITH THE BULK OF THE DYNAMICS HEADED INTO MEDFORD'S AREA
THIS AFTERNOON AND EARLY EVENING.
MUCH COLDER AIR SETTLES OVER THE FORECAST AREA BEHIND THE DEPARTING
SYSTEM. BY 12Z SAT THE GFS HAS -14C 850 MB TEMP OVER KPDX WHILE THE
ECMWF IS -14 TO -16C. COUPLED WITH THE STRONG OFFSHORE LOW-LEVEL
SURFACE GRADIENTS...BITTER WIND CHILL CONDITIONS WILL DEVELOP THIS
EVENING AND TONIGHT IN THE CASCADES. HAVE OPTED TO GO WITH A WIND
CHILL WARNING FOR THE OREGON AND WASHINGTON CASCADES FROM THIS EVENING
THROUGH NOON SATURDAY. ALTHOUGH CRITERIA IS -20F...IT IS A RARE
OCCURANCE IN OUR FORECAST AREA AND THINK IN THIS CASE IT IS WORTH
HIGHLIGHTING. OF COURSE THE WINDIEST SPOT WILL BE THE PINCH-POINT OF
THE COLUMBIA GORGE...BUT SURFACE TEMPERATURES WILL NOT BE QUITE COLD
ENOUGH TO CREATE WIDESPREAD DANGEROUS WIND CHILL CONDITIONS. ALSO
DECIDED TO INCLUDE THE CASCADE FOOTHILLS AND WEST END OF THE GORGE IN
A SPECIAL WEATHER STATEMENT TO HIGHLIGHT SUB-ZERO WIND CHILLS.
WILL MAINTAIN THE WIND ADVISORY FOR THE PORTLAND AND VANCOUVER METRO
THROUGH SATURDAY MORNING. STRONG HIGH PRESSURE ASSOCIATED WITH A
BUILDING COLD POOL EAST OF THE CASCADES WILL COUPLE WITH THE LOW
OFFSHORE TO PRODUCE STRONG AND GUSTY EAST TO NORTHEAST WIND
THROUGHOUT THE PDX/VUO METRO AREA. ALSO ASSISTING THIS WIND WILL BE
DOWNSLOPE ACCELERATION DUE TO THE DENSE COLD AIR FROM THE EAST SIDE
SPILLING WESTWARD OVER THE CASCADE CREST THROUGH THE BROADER GORGE
GAP BETWEEN MOUNT ADAMS AND MOUNT HOOD. SINCE THIS AIR WILL BE MORE
DENSE THAN ITS ENVIRONMENT...IT WILL TEND TO SINK AND ACCELERATE DOWN
THE WEST SLOPES OF THE CASCADES...SURFACING ACROSS PORTIONS OF THE
METRO AREA. THIS EFFECT SHOWS UP NICELY ON NAM CROSS-SECTIONS WITH A
STRONG DOWNWARD OMEGA FIELD TO THE LEE OF THE CASCADES.
MODELS HOLD ON TO SOME PRECIPIATION ACROSS THE S AND SERN PORTION OF
THE FORECAST AREA THIS EVENING...AND UPPED POPS SLIGHTLY IN THOSE
AREAS. SATURDAY NIGHT LOOKS TO BE ONE OF THE COLDEST NIGHTS IN
SEVERAL YEARS. AREAS WITH SNOW-COVER...MINIMAL WIND AND CLEAR SKIES
WILL ACHIEVE EXCEPTIONAL RADIATIONAL COOLING. THE CENTRAL AND SOUTH
WILLAMETTE VALLEY LIKELY TO SEE OVERNIGHT TEMPS INTO THE
SINGLE-DIGITS. OTHER HIGHER-ELEVATION SHELTERED AREAS COULD DROP
BELOW ZERO.
IT SITLL APPEARS A SLOW MODERATION BEGINS SUNDAY. GFS SHOWS 850 MB
TEMPS OF -6 TO -8C BY 00Z MON. ANOTHER NEW WRINKLE IS THAT THE LATEST
NAM IS SHOWING ANOTHER WEAK SHORT-WAVE DIVING DOWN THE COAST SUNDAY.
SHOULD THIS OCCUR...THE COAST COULD GET ANOTHER LIGHT DUSTING. GFS
DOES NOT HAVE ANY QPF SUN. WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SUNDAY NIGHT
THROUGH THURSDAY. FORECAST MODELS INDICATE THAT THE COLD ARCTIC AIR
MASS WILL REMAIN IN PLACE OVER THE REGION THROUGH EARLY NEXT WEEK.
12Z ECMWF/GFS DEPICT AN AREA OF LIGHT PRECIPITATION LATE MON INTO
EARLY TUE ASSOCIATED WITH A WEAK IMPULSE DROPPING SOUTH ALONG THE
WEST COAST. GIVEN THE STRENGTH OF THE COLD AIR FIRMLY IN PLACE...THIS
COULD BRING SOME FREEZING RAIN...SNOW...RAIN...OR SOME MIX OF THE
ABOVE. CONFIDENCE IS SOMEWHAT LOW AND AMOUNTS LOOK TO BE FAIRLY SMALL
AT THIS TIME...SO KEPT POPS IN CHANCE NORTH TO SLIGHT CHANCE SOUTH
RANGES.
THE NEXT SYSTEM LOOKS TO MOVE INTO THE AREA FOR WED OR THU WITH SOME
MORE SIGNIFICANT MOISTURE CONTENT. AS THIS MOIST AND MILD SYSTEM
APPROACHES THE PACIFIC NORTHWEST...SOME HEAVY RAINFALL LOOKS POSSIBLE
AS WELL AS SOME MODERATING TEMPERATURES BACK CLOSER TO /BUT STILL
BELOW/ SEASONAL NORMS. GIVEN THE LOWER LEVEL COLD AIR IN PLACE...THIS
MAY BEGIN AS FREEZING RAIN OR ICE FOR SOME LOCATIONS. THIS IS
ESPECIALLY TRUE FOR AREAS IN THE COLUMBIA RIVER GORGE AND VALLEYS IN
THE CASCADE FOOTHILLS. HOWEVER...THE PARTICULAR TRACK OF THE
DEVELOPING LOW AND TIMING DIFFERENCES REMAIN TO BE SORTED OUT BETWEEN
THE FORECAST MODELS...AND THESE FACTORS WILL INFLUENCE WHERE SNOW
LEVELS MAY BE ALONG WITH THE POTENTIAL FOR MIXED FROZEN PRECIP VERSUS
JUST RAIN FOR LOWLAND LOCATIONS. CULLEN
&&
.AVIATION...LOW PRES IS NOW OFF THE OREGON COAST. EXPECT CLOUDS TO
TO REMAIN VFR UNTIL DAYBREAK...THEN DETERIORATE THIS MORNING. WITH
CEILINGS HIGHER NOW...EXPECT SNOW TO GENERALLY BE FLURRIES
OVERNIGHT...THEN EXPECT ACCUMULATIONS AT AIRPORTS TO S OF A KTMK
TO KSLE LINE...WITH OVER 1 INCH AT AIRPORTS S OF A KONP TO KS12
LINE. LIKELY MVFR CIGS WITH THE SNOW WITH IFR VISIBILITIES ALONG
THE COAST AND INTO KEUG WHERE SNOW BANDS WILL LIKELY BE MORE
INTENSE. SHOULD REMAIN VFR AS MOVE N AND E TOWARDS KPDX AND KTTD.
EAST WINDS WILL INCREASE IN THE MORNING AROUND KPDX AND
KTTD...WITH INCREASING E TO NE WINDS SPREADING W TO COAST BY
AFTERNOON. EXPECT IMPROVING CONDITIONS AFTER 0Z WITH SOME
LINGERING SNOW SHOWERS AND MVFR FROM SLE SOUTH...OTHERWISE
IMPROVING TO VFR LATE TONIGHT IN COLD NORTH WINDS EXCEPT NEAR THE
GORGE WHERE IT WILL BE GUSTY E WIND.
KPDX AND APPROACHES...OFFSHORE FLOW SHOULD PRODUCE VFR CONDITIONS
AT THE TERMINAL THROUGH THE PERIOD..THOUGH MAYBE GETTING CIGS
CLOSE TO 5000 FEET LATER THIS MORNING. WILL HAVE OCCASIONAL SNOW
FLURRIES BETWEEN 12Z AND 20Z...BUT NO ACCUMULATION EXPECTED. MAIN
WEATHER WILL BE INCREASING E WINDS AFTER 18Z. KMD
&&
.MARINE...GUSTY E TO NE WINDS CONTINUE TO STRENGTHEN THIS
MORNING...AND CONTINUE THROUGH FRI NIGHT. A SMALL CRAFT ADVISORY FOR
WINDS REMAINS IN EFFECT FOR THE OUTER WATERS...AND THE INNER WATERS
NEAR GAPS IN COASTAL TERRAIN. SEAS REMAIN AT 2 TO 4 FT.
BENIGN WEATHER FOR SATURDAY THROUGH TUE. THEN STRONGER LOW
PRESSURE WILL MOVE INTO THE REGION...WITH INCREASING POTENTIAL FOR
SOUTHERLY GALES. KMD/ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF
WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-NORTHERN OREGON
CASCADE FOOTHILLS.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM PST SATURDAY FOR
GREATER PORTLAND METRO AREA.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
OREGON COAST.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
WILLAMETTE VALLEY.
WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR COAST
RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.
WIND CHILL WARNING FROM 7 PM PST THIS EVENING UNTIL NOON
SATURDAY FOR NORTH OREGON AND LANE COUNTY CASCADES.
WA...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM PST SATURDAY FOR
GREATER VANCOUVER AREA.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR SOUTH
WASHINGTON COAST.
WIND CHILL WARNING FROM 7 PM PST THIS EVENING TO NOON
SATURDAY FOR SOUTH WASHINGTON CASCADES.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST SATURDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
&&
MORE WEATHER INFORMATION ONLINE AT..
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.In the hours before
Local storm report, Dec 6, 3:27 AM PST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
327 AM PST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM SNOW 4 NNW NEWPORT 44.68N 124.07W
12/06/2013 M1.0 INCH LINCOLN OR TRAINED SPOTTER
1 INCH IN THE LAST HOUR. LOCATION JUST NORTH OF YAQUINA
HEAD.
&&
KDONOFRILocal storm report, Dec 6, 5:50 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM SNOW 4 NW CASTLE ROCK 46.31N 122.97W
12/06/2013 M1.0 INCH COWLITZ WA TRAINED SPOTTER
STILL SNOWING LIGHTLY
&&
KDONOFRISpecial weather statement, Dec 6, 6:12 AM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
612 AM PST FRI DEC 6 2013
ORZ006-015-WAZ039-045-061630-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...CORBETT...ROOSTER ROCK...MULTNOMAH FALLS...
CASCADE LOCKS...VANCOUVER...BATTLE GROUND...WASHOUGAL...CARSON...
STEVENSON
612 AM PST FRI DEC 6 2013
A FEW BANDS OF SNOW WILL MOVE THROUGH THE PORTLAND AND VANCOUVER METRO
AREA THROUGH THE MORNING COMMUTE. MOST AREAS HAVE SEEN A
DUSTING...THOUGH A FEW SPOTS ALONG AND NORTH OF INTERSTATE 84 AND
INTO VANCOUVER HAVE SEEN UP TO A QUARTER INCH OF SNOW. WITH THE
COLD GROUND IN PLACE...SNOW IS STICKING TO THE ROADS. THIS WILL
CREATE SLICK ROADS FOR THE REMAINDER OF THE COMMUTE. CAUTION IS
URGED WHEN TRAVELING THIS MORNING. GUSTY WINDS WILL LIMIT
ACCUMULATIONS TO MUCH MORE THAN HAS BEEN OBSERVED...BUT WILL ALSO
CREATE BLOWING SNOW AND REDUCED VISIBILITIES.
KMD
Local storm report, Dec 6, 6:44 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
644 AM PST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM HEAVY SNOW 2 SW CORVALLIS 44.55N 123.31W
12/06/2013 M6.0 INCH BENTON OR TRAINED SPOTTER
&&
KDONOFRILocal storm report, Dec 6, 6:49 AM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
649 AM PST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HEAVY SNOW PHILOMATH 44.54N 123.36W
12/06/2013 M5.0 INCH BENTON OR TRAINED SPOTTER
&&
KDONOFRILocal storm report, Dec 6, 6:55 AM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
655 AM PST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY SNOW PHILOMATH 44.54N 123.36W
12/06/2013 M4.0 INCH BENTON OR PUBLIC
&&
KDONOFRIExtreme Cold/Wind Chill, South Washington Cascades
- When
- December 6, 7:00 AM PST to December 7, 10:00 AM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Other Federal Agency
The temperature and wind from the Bonneville Power Administration's weather station at Augspurger Mountain calculate to wind chills of -15 to -25 degrees Fahrenheit. Temperatures were as low as 3 degrees with east winds 20 mph with gusts to 40 mph.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490037.